Alert archive / Washington / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 32, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Sep 15, 2013, 7:38 PM PDT for Adams County, Grant County, Lincoln County, Washington. It was in force for 52 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2013, 7:38 PM PDT (02:38 UTC)
- Expired
- Sep 15, 2013, 8:30 PM PDT
- In force
- 52 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Adams County, WA, Grant County, WA, Lincoln County, WA
The radar
The Spokane radar (KOTX), 103 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 7:39 PM PDT | TSTM WND DMG | Warden, WA | TREES DOWN AND POWER OUT. MEASURED WINDS SUSTAINED OF 30 TO 35 MPH WITH GUSTS TO 58 MPH. DIAMETER OF TREES UNKNOWN AT THIS TIME. |
| Sep 15, 7:43 PM PDT | TSTM WND GST 50 | 22 Sw Ritzville, WA | VISIBILITY REDUCED TO ZERO IN BLOWING DUST. |
| Sep 15, 7:44 PM PDT | TSTM WND DMG | 1 Nw Schrag, WA | POWER OUT TO 44 CUSTOMERS |
| Sep 15, 7:45 PM PDT | TSTM WND GST 55 | Lind, WA | |
| Sep 15, 8:00 PM PDT | TSTM WND DMG | 4 Nnw Ruff, WA | OUTBUILDING DESTROYED. FENCE DAMAGED BY FLYING DEBRIS. |
| Sep 15, 8:00 PM PDT | TSTM WND DMG | Ritzville, WA | NUMEROUS TREES AND POWER LINES DOWNED. SOME TREES FELL ON HOUSES AND OUTDOOR EQUIPMENT. |
| Sep 15, 8:15 PM PDT | TSTM WND GST 59 | Odessa, WA | ODESSA AGRIMET STATION MEASURED 59 MPH WIND GUST. |
| Sep 15, 8:32 PM PDT | TSTM WND DMG | Odessa, WA | SEVERAL POWER OUTAGE AFFECTING 284 CUSTOMERS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2851 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
845
WUUS56 KOTX 160238
SVROTX
WAC001-025-043-160330-
/O.NEW.KOTX.SV.W.0032.130916T0238Z-130916T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
738 PM PDT SUN SEP 15 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON...
ADAMS COUNTY IN EAST CENTRAL WASHINGTON...
THIS INCLUDES THE CITY OF BENGE...
SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
* UNTIL 830 PM PDT
* AT 731 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WARDEN...OR 20 MILES SOUTHEAST OF MOSES LAKE...AND MOVING NORTHEAST
AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LIND...PIZZRO...SCHRAG...RUFF...BENGE...PAHA...RALSTON...MOODY...
MARENGO...BATUM...RITZVILLE...JANTZ...SCHOONOVER...PACKARD...
IRBY...MARCELLUS...MARLIN...KRUPP...ODESSA AND TOKIO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4678 11914 4743 11901 4726 11797 4691 11796
4679 11802 4675 11817
TIME...MOT...LOC 0238Z 203DEG 35KT 4698 11892
$$
NISBET2 follow-up statements
576
WWUS56 KOTX 160251
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
751 PM PDT SUN SEP 15 2013
WAC001-025-043-160330-
/O.CON.KOTX.SV.W.0032.000000T0000Z-130916T0330Z/
LINCOLN WA-GRANT WA-ADAMS WA-
751 PM PDT SUN SEP 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR ADAMS...EAST CENTRAL GRANT AND SOUTHWESTERN LINCOLN COUNTIES...
AT 743 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. BLOWING DUST HAS BEEN REPORTED AHEAD OF
THIS STORM BRINGING VISIBILITIES DOWN TO NEAR ZERO. THE LINE OF
STORMS WAS LOCATED FROM WARDEN TO LIND TO BENGE...MOVING NORTH AT
35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIND...
PIZZRO...BENGE...RALSTON...SCHRAG...PAHA...MARENGO...RUFF...
RITZVILLE...MOODY...BATUM...JANTZ...PACKARD...SCHOONOVER...
MARCELLUS...TOKIO...ODESSA...KRUPP...MARLIN AND IRBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4678 11914 4743 11901 4726 11797 4691 11796
4679 11802 4675 11817
TIME...MOT...LOC 0249Z 192DEG 30KT 4697 11890
$$
NISBET075
WWUS56 KOTX 160311
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
811 PM PDT SUN SEP 15 2013
WAC001-025-043-160330-
/O.CON.KOTX.SV.W.0032.000000T0000Z-130916T0330Z/
LINCOLN WA-GRANT WA-ADAMS WA-
811 PM PDT SUN SEP 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR ADAMS...EAST CENTRAL GRANT AND SOUTHWESTERN LINCOLN COUNTIES...
AT 805 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF WINDS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. IN ADDITION BLOWING DUST ACCOMPANING THE WINDS
WILL BRING VISIBILITY DOWN TO NEAR ZERO. THE WINDS WERE LOCATED
ALONG A LINE EXTENDING FROM ODESSA TO 5 MILES NORTH OF RITZVILLE
MOVING NORTHEAST AT 40 MPH. BEHIND THE WINDS AND
DUST...THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH HAIL AS WELL AS
DANGROUS CLOUD TO GROUND LIGHTNING WILL OCCUR.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARCELLUS...ODESSA AND TOKIO.
LAT...LON 4703 11909 4743 11901 4726 11797 4692 11796
4685 11799 4684 11801 4683 11800 4679 11802
4675 11817
TIME...MOT...LOC 0307Z 207DEG 37KT 4737 11890 4705 11790
$$
NISBETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:20 PM PDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 15, 4:20 PM PDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
420 PM PDT Sun Sep 15 2013
.SYNOPSIS...
Widespread showers and thunderstorms will occur over the Pacific
Northwest tonight as a vigorous cold front moves through the
region. Locally heavy rain and gusty winds will be possible this
evening over much of central and eastern Washington. The cold
front will bring an end to the record breaking heat. By Monday,
afternoon temperatures will fall into the 70s. Cooler and
occasionally showery weather is expected to persist through much
of the week.
&&
.DISCUSSION...
Tonight: Clusters of showers and thunderstorms are expected to
traverse the Inland Northwest tonight. We have talked extensively
the last few days about the phasing of two low pressure systems
along the coast and the negatively tilted 500mb trough progged to
move over the region tonight. As of 2PM, thunderstorms were
organizing over Oregon over the high terrain around Burns and also
in the vicinity of a deepening surface low near Pendleton. Surface
based instability (CAPE of 800-1100J/KG per RUC analysis) will
fuel rapid development of storms over Oregon late this afternoon.
Dewpoints around Tri-Cities and Pendleton are in the low to mid
50s. Oregon and south central Washington look to have a good shot
of strong to severe thunderstorms capable of damaging wind and
hail. Further north (central and northeast Washington), the
environment appears to be marginal for sustaining strong
convection. A persistent east wind the last few days has generated
a relatively dry boundary layer. Dewpoints from Sandpoint to
Spokane to Pullman to Wenatchee are generally in the upper 40s.
LAPS and RUC analysis shows very little surface based instability
which may end up being detrimental to sustaining strong storms
this evening. We will monitor the situation closely. As the
surface low near Pendleton kicks northward this evening it is
possible that low level moisture will traverse along with the low
and fuel strong storms along the way. There may also be enough
shear and mid-level instability with the vigorous, negatively
tilted trough to maintain storm organization into Wenatchee, Moses
Lake, Pullman and Spokane.
A Flash Flood Watch remains in effect for the burn scar areas
around Wenatchee, Chelan and Leavenworth through 11 PM. Tonight's
system is probably not as favorable for flash flooding as others
we have seen this summer. Tonight's system will be more
progressive and mid-level flow should be strong enough to produce
storm motion of 20-30mph. Yet, with the high mid-level moisture
content of the atmosphere and strong forcing, it is possible that
the burn scars could experience a couple rounds of heavy rain this
evening. Certainly worth heightening awareness of these vulnerable
areas with a watch.
Monday: The cold front will be into western Montana by daybreak on
Monday. Morning showers will linger over northeast Washington and
the Idaho Panhandle under the cold core. Strong mid-level dry
advection should bring a more stable air mass to the Idaho
Panhandle during the afternoon hours and we should see a general
decrease in shower activity through the day. Scattered showers and
thunderstorms will be slower to move out of northeast and north
central Washington around Colville and Republic where mid level
moisture will be slower to evacuate. Fall will arrive behind the
cold front. High temperatures will be much more typical of mid
September on Monday with 70s the rule for most of the Inland
Northwest. /GKoch
Monday night through Thursday morning...The brief break in the
weather early in the week will give way to another trough that
will bring showers and thunderstorms to the Inland Northwest. The
trough will move from southwest to northeast, perhaps lifting
northward a little further east than the current system. As a
result, precipitation chances ramp up during the afternoon on
Tuesday and continue into Wednesday night. The western Columbia
Basin into the Waterville Plateau may miss out on a lot of the
precipitation given the track of the storm. However, if the track
is further to the west then chances for precipitation will
increase. The moisture associated with this system will not be as
great as what we will experience this evening/tonight, but PW
values are going to be about 120 to 140 percent of normal, so some
localized heavier rainfall is possible, especially over far
eastern Washington into the Idaho panhandle. Chances for
precipitation will continue over the eastern higher terrain on
Wednesday with the trough not completely out of the region. But
the clouds and rainfall should clear out by Thursday morning.
Temperatures will be cool for mid- September, with Tuesday and
Wednesday afternoon topping out a few degrees below normal.
A quiet day is in store for Thursday, although it will be a
chilly when you wake up. A transient shortwave ridge will
traverse eastern Washington and the Idaho panhandle. A nice
rebound in temperatures will occur Thursday afternoon, with
readings topping out a few degrees above normal. ty
Thursday Night through Sunday: The short lived ridge will exit to
the east allowing another trough of low pressure to influence the
region. The trough and associated cold front will bring lower
temperatures and another good chance for widespread precipitation
across the region. Friday will bring the warmest and nicest day
of the period with strong SW flow ahead of the frontal system that
will push temperatures a handful of degrees above normal. Winds on
Friday will also be mostly terrain driven and remain light.
Friday afternoon is when the system will reach the Cascades
bringing increased precipitation chances. Overnight Friday into
Saturday the remainder of the region will stand the best chance
for precipitation. For right now the areas that will receive the
most rainfall from the system will be the Cascades along with the
NE Washington and ID Panhandle Mountains. The Basin currently
still remains questionable as models are wanting to shadow this
area. I went ahead and added slight chance of thunder for Saturday
based on weak CAPE values and due to the passage of the low center
over the region during this time frame.
Winds will be on the rise once again with the passage of the
front and then also with post frontal winds. Strongest winds look
to be on Saturday afternoon and evening. This system will likely
have some similarities with the system passing today and tomorrow.
Temperatures with the frontal passage will dip back below normal
remaining in the 60s and low 70s for most over the weekend.
Models then hint at another flat ridge after the trough exits to
the east which would bring lower chances for precipitation before
another system takes aim at the region for next week. /Fliehman
&&
.AVIATION...
00Z TAFS: A vigorous cold front will produce showers and
thunderstorms from late this afternoon through Monday morning. Gusty
outflow winds and brief heavy rains will accompany the strongest
cells this evening. There is a chance for a ragged stratus deck
Monday morning behind the cold front at Spokane and Coeur D'Alene,
especially if rains are widespread enough to moisten the boundary
layer. Isolated showers and thunderstorms will redevelop in the
post-frontal air mass Monday afternoon, but should be confined to
the higher elevations north and east of the basin. /EK
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 60 73 52 70 47 68 / 70 30 10 40 60 10
Coeur d'Alene 60 70 51 69 47 66 / 70 40 10 50 60 20
Pullman 58 72 46 69 41 68 / 60 20 10 50 50 10
Lewiston 64 81 57 75 52 73 / 60 10 10 40 50 10
Colville 61 73 49 72 46 70 / 80 70 20 60 50 40
Sandpoint 59 68 47 68 43 63 / 60 60 20 50 90 40
Kellogg 58 69 49 68 45 62 / 60 60 10 60 90 30
Moses Lake 62 77 52 74 48 74 / 70 10 10 20 10 10
Wenatchee 61 73 56 72 52 72 / 70 10 10 20 10 10
Omak 62 76 52 74 48 73 / 70 30 10 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 11 PM PDT this evening for East Slopes
Northern Cascades-Wenatchee Area.
&&Hazardous weather outlook, Sep 15, 5:50 AM PDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 550 AM PDT SUN SEP 15 2013 IDZ001>004-026-027-WAZ036>038-043-161300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY- 550 AM PDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING AND NIGHT...MAINLY AFTER 8 PM. A FEW STORMS COULD BE STRONG BRINGING THE POTENTIAL FOR ABUNDANT LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ031>035-041-042-044-161300- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU- 550 AM PDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN WASHINGTON BETWEEN 4 PM AND 8 PM. A FEW STORMS COULD BE STRONG BRINGING THE POTENTIAL FOR HEAVY RAINFALL...DAMAGING WINDS...SMALL TO MODERATE HAIL...AND ABUNDANT LIGHTNING STRIKES. RUNOFF FROM LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING OR DEBRIS FLOWS ACROSS BURN SCARS IN THE CASCADES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 15, 6:48 PM PDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
648 PM PDT SUN SEP 15 2013
WAZ034-035-160230-
GRANT WA-ADAMS WA-
648 PM PDT SUN SEP 15 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
SOUTHWESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
UNTIL 730 PM PDT
AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF
ROYAL CITY TO 25 MILES SOUTHWEST OF OTHELLO...AND MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
OTHELLO...
ROYAL CITY...
WARDEN...
LAT...LON 4664 11970 4700 11961 4708 11881 4675 11894
4673 11911 4673 11935 4668 11937 4667 11943
4672 11951 4665 11960 4663 11964
TIME...MOT...LOC 0146Z 203DEG 32KT 4667 11967 4661 11942
4637 11931
TYThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:48 PM PDT | Special Weather Statement | OTX | Grant | 42 min |
| Sep 15, 7:21 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Grant | 39 min |
| Sep 15, 7:57 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Grant | 48 min |
| Sep 15, 8:05 PM PDT | Flash Flood Warning | OTX | Chelan | 55 min |
| Sep 15, 8:05 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Garfield, Lincoln, Spokane, Whitman | 40 min |
| Sep 15, 8:20 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 40 min |
| Sep 15, 8:43 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Stevens | 62 min |
| Sep 15, 8:52 PM PDT | Severe Thunderstorm Warning | OTX | Garfield, Lincoln, Spokane, Whitman | 53 min |
| Sep 15, 8:59 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Ferry, Grant, Lincoln, Okanogan, Stevens | 61 min |
| Sep 15, 9:22 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln | 23 min |
| Sep 15, 9:33 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Okanogan, Stevens | 72 min |
| Sep 15, 9:40 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane | 80 min |
| Sep 15, 10:38 PM PDT | Special Weather Statement | OTX | Okanogan | 37 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.